Alert archive / Nevada / Wind Advisories in 2019

Wind Advisory 7, NWS Reno, NV

March 5, 20195 counties in Nevada

NWS Reno, NV issued this wind advisory at Mar 5, 2019, 3:11 PM PST for 5 counties in Nevada. It took effect at Mar 6, 2019, 12:00 PM PST. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Mar 5, 2019, 3:11 PM PST (23:11 UTC)
In effect from
Mar 6, 2019, 12:00 PM PST
Expired
Mar 6, 2019, 7:00 PM PST
In force
7 hr
Issued by
NWS Reno, NV

Counties Douglas County, NV, Lyon County, NV, Mineral County, NV, Storey County, NV, Washoe County, NV

The radar

The Reno radar (KRGX), 51 km from the middle of the area, began a volume at 23:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 11.2 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2019-03-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2019-03-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 82 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1192 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
82 m²/s²
0-3 km storm-relative helicity
194 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

049 
WWUS75 KREV 052311
NPWREV

URGENT - WEATHER MESSAGE
National Weather Service Reno NV
311 PM PST Tue Mar 5 2019

NVZ003-070300-
/O.NEW.KREV.WI.Y.0007.190306T2000Z-190307T0300Z/
Greater Reno-Carson City-Minden Area-
Including the cities of Sparks, Gardnerville, and Virginia City
311 PM PST Tue Mar 5 2019

...WIND ADVISORY IN EFFECT FROM NOON TO 7 PM PST WEDNESDAY...

The National Weather Service in Reno has issued a Wind Advisory,
which is in effect from noon to 7 PM PST Wednesday. 

* Timing: Wednesday afternoon and early evening.

* Winds: Southwest 15 to 25 mph with gusts 45 to 50 mph. Higher
  gusts possible through wind prone locations such as Highway 395
  between Lemmon Valley and Cold Springs and along Interstate 580
  through Washoe Valley. 

* Impacts: Hazardous travel for semi-trucks and other high profile
  vehicles with travel restrictions possible in some areas. For 
  aviation interests, moderate to strong turbulence and areas of 
  winds shear possible. 


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Now is the time to secure loose outdoor items such as patio
furniture, outdoor decorations, and trash cans before winds 
increase which could blow these items away. The best thing to do 
is prepare ahead of time by making sure you have flashlights with
spare batteries and/or candles in the event of a power outage.

&&

$$

http://weather.gov/reno
5 follow-up statements
242 
WWUS75 KREV 060651
NPWREV

URGENT - WEATHER MESSAGE
National Weather Service Reno NV
1051 PM PST Tue Mar 5 2019

CAZ070-NVZ004-005-061800-
/O.NEW.KREV.ZF.Y.0001.190306T0651Z-190306T1800Z/
Surprise Valley California-
Western Nevada Basin and Range including Pyramid Lake-
Northern Washoe County-
Including the cities of Cedarville, Fort Bidwell, Fernley, 
Fallon, Lovelock, Silver Springs, Imlay, Empire, and Gerlach
1051 PM PST Tue Mar 5 2019

...FREEZING FOG ADVISORY IN EFFECT UNTIL 10 AM PST WEDNESDAY...

The National Weather Service in Reno has issued a Freezing Fog
Advisory, which is in effect until 10 AM PST Wednesday. 

* Visibility: Less than one quarter mile at times.

* Impacts: Dense fog will create hazardous conditions with very
  low visibility at times. Fog and below freezing temperatures 
  can form black ice on roadways overnight. Slick conditions may 
  affect the morning commute on Wednesday in west- central Nevada 
  and Surprise Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If traveling, slow down, use low beam headlights and fog lamps,
and keep extra distance behind other vehicles. Very poor
visibility with block ice on roads will lead to an increased risk
for accidents. Sudden breaking and excessive speed will likely
cause you to lose control of your vehicle.

&&

$$

NVZ003-070300-
/O.CON.KREV.WI.Y.0007.190306T2000Z-190307T0300Z/
Greater Reno-Carson City-Minden Area-
Including the cities of Sparks, Gardnerville, and Virginia City
1051 PM PST Tue Mar 5 2019

...WIND ADVISORY REMAINS IN EFFECT FROM NOON TO 7 PM PST
WEDNESDAY...

* Changes: None.

* Timing: Wednesday afternoon and early evening.

* Winds: Southwest 15 to 25 mph with gusts 45 to 50 mph. Higher 
  gusts possible through wind prone locations such as Highway 
  395 between Lemmon Valley and Cold Springs and along 
  Interstate 580 through Washoe Valley.

* Impacts: Hazardous travel for semi-trucks and other high
  profile vehicles with travel restrictions possible in some 
  areas. For aviation interests, moderate to strong turbulence 
  and areas of winds shear possible. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Now is the time to secure loose outdoor items such as patio
furniture, outdoor decorations, and trash cans before winds
increase which could blow these items away. The best thing to do
is prepare ahead of time by making sure you have flashlights with
spare batteries and/or candles in the event of a power outage.

&&

$$

http://weather.gov/reno
425 
WWUS75 KREV 061422
NPWREV

URGENT - WEATHER MESSAGE
National Weather Service Reno NV
622 AM PST Wed Mar 6 2019

CAZ070-NVZ004-005-061530-
/O.CAN.KREV.ZF.Y.0001.000000T0000Z-190306T1800Z/
Surprise Valley California-
Western Nevada Basin and Range including Pyramid Lake-
Northern Washoe County-
622 AM PST Wed Mar 6 2019

...FREEZING FOG ADVISORY IS CANCELLED...

The National Weather Service in Reno has cancelled the Freezing
Fog Advisory. 

Visibility has improved across the region due to increased winds,
clouds, and precipitation. 

$$

NVZ003-070300-
/O.CON.KREV.WI.Y.0007.190306T2000Z-190307T0300Z/
Greater Reno-Carson City-Minden Area-
Including the cities of Sparks, Gardnerville, and Virginia City
622 AM PST Wed Mar 6 2019

...WIND ADVISORY REMAINS IN EFFECT FROM NOON TODAY TO 7 PM PST
THIS EVENING...

* Changes: None.

* Timing: This afternoon and early evening.

* Winds: Southwest 15 to 25 mph with gusts 45 to 50 mph. Higher 
  gusts possible through wind prone locations such as Highway 
  395 between Lemmon Valley and Cold Springs and along 
  Interstate 580 through Washoe Valley.

* Impacts: Hazardous travel for semi-trucks and other high 
  profile vehicles with travel restrictions possible in some 
  areas. For aviation interests, moderate to strong turbulence 
  and areas of winds shear possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Now is the time to secure loose outdoor items such as patio
furniture, outdoor decorations, and trash cans before winds
increase which could blow these items away. The best thing to do
is prepare ahead of time by making sure you have flashlights with
spare batteries and/or candles in the event of a power outage.

&&

$$

http://weather.gov/reno
243 
WWUS75 KREV 061741
NPWREV

URGENT - WEATHER MESSAGE
National Weather Service Reno NV
941 AM PST Wed Mar 6 2019

NVZ001-070300-
/O.EXA.KREV.WI.Y.0007.190306T2000Z-190307T0300Z/
Mineral and Southern Lyon Counties-
Including the cities of Hawthorne, Yerington, and Smith Valley
941 AM PST Wed Mar 6 2019

...WIND ADVISORY IN EFFECT UNTIL 7 PM PST THIS EVENING...

The National Weather Service in Reno has issued a Wind Advisory,
which is in effect until 7 PM PST this evening. 

* Timing: This afternoon and evening.

* Winds: South to southwest 15 to 25 mph with gusts to 45 mph, except
  20 to 35 mph with gusts 50 to 65 mph along Highway 95 between 
  Schurz and Luning.

* Impacts: Hazardous travel for semi-trucks and other high profile
  vehicles with travel restrictions possible along Highway 95
  between Schurz and Luning. For aviation interests, moderate to 
  strong turbulence and areas of winds shear possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Secure loose outdoor items such as patio furniture, outdoor 
decorations, and trash cans as winds could blow these items away.
The best thing to do is prepare ahead of time by making sure you 
have flashlights with spare batteries and/or candles in the event 
of a power outage.

&&

$$

NVZ003-070300-
/O.CON.KREV.WI.Y.0007.190306T2000Z-190307T0300Z/
Greater Reno-Carson City-Minden Area-
Including the cities of Sparks, Gardnerville, and Virginia City
941 AM PST Wed Mar 6 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM PST THIS EVENING...

* Changes: Specified wind speeds for wind prone areas.

* Timing: This afternoon and evening.

* Winds: South to southwest 15 to 25 mph with gusts to 45 mph,
  except 20 to 35 mph with gusts 50 to 60 mph for wind prone 
  locations such as Highway 395 between Lemmon Valley and Cold 
  Springs, and along Interstate 580 through Washoe Valley.

* Impacts: Hazardous travel for semi-trucks and other high profile
  vehicles with travel restrictions possible. For aviation 
  interests, moderate to strong turbulence and areas of winds 
  shear possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Secure loose outdoor items such as patio furniture, outdoor 
decorations, and trash cans as winds could blow these items away.
The best thing to do is prepare ahead of time by making sure you 
have flashlights with spare batteries and/or candles in the event 
of a power outage.

&&

$$

http://weather.gov/reno
453 
WWUS75 KREV 062306
NPWREV

URGENT - WEATHER MESSAGE
National Weather Service Reno NV
306 PM PST Wed Mar 6 2019

NVZ003-070015-
/O.CAN.KREV.WI.Y.0007.000000T0000Z-190307T0300Z/
Greater Reno-Carson City-Minden Area-
306 PM PST Wed Mar 6 2019

...WIND ADVISORY IS CANCELLED...

The National Weather Service in Reno has cancelled the Wind
Advisory. 

Wind gusts are expected to be mainly limited to 35 mph or less
through this evening, with wind prone areas along Highway 395 and
Interstate 580 possibly gusting to 40 to 50 mph into early evening.
This is insufficient for a wind advisory; therefore, it has been
cancelled.

$$

NVZ001-070300-
/O.CON.KREV.WI.Y.0007.000000T0000Z-190307T0300Z/
Mineral and Southern Lyon Counties-
Including the cities of Hawthorne, Yerington, and Smith Valley
306 PM PST Wed Mar 6 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM PST THIS EVENING...

* Changes: None.

* Timing: Into this evening.

* Winds: South to southwest 15 to 25 mph with gusts to 40 mph,
  except 20 to 35 mph with gusts 50 to 65 mph possible along 
  Highway 95 between Schurz and Luning. 

* Impacts: Hazardous travel for semi-trucks and other high profile
  vehicles with travel restrictions possible along Highway 95
  between Schurz and Luning. For aviation interests, moderate to 
  strong turbulence and areas of winds shear possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Secure loose outdoor items such as patio furniture, outdoor
decorations, and trash cans as winds could blow these items away.
If traveling in a high profile vehicle, be prepared for sudden
strong wind gusts and be alert for travel restriction along
Highway 95 near Walker Lake. 

&&

$$

http://weather.gov/reno
127 
WWUS75 KREV 070233
NPWREV

URGENT - WEATHER MESSAGE
National Weather Service Reno NV
633 PM PST Wed Mar 6 2019

NVZ001-070345-
/O.EXP.KREV.WI.Y.0007.000000T0000Z-190307T0300Z/
Mineral and Southern Lyon Counties-
Including the cities of Hawthorne, Yerington, and Smith Valley
633 PM PST Wed Mar 6 2019

...WIND ADVISORY WILL EXPIRE AT 7 PM PST THIS EVENING...

Winds have diminished, but gusts up to 40 mph are possible along
Highway 95 along Walker Lake through 10 PM this evening.

$$

http://weather.gov/reno

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this wind advisory went out at Mar 5, 3:10 PM PST, 1 minute earlier.

Area forecast discussion, Mar 5, 3:10 PM PST, 1 minute before
Area Forecast Discussion
National Weather Service Reno NV
310 PM PST Tue Mar 5 2019

.SYNOPSIS...

Another winter storm will continue to provide with breezy winds,
mountain snow, and valley rain for the next few days. Mono County
is expected to see the highest storm totals this round. A colder
airmass Friday increases chances for snow showers for all
elevations but risk of heavy snows is low as this part of the
storm will be short lived.

&&

.SHORT TERM...

The first wave of moisture associated with the current winter
system is currently impacting the Sierra with spillover rainfall
across western Nevada. Snow levels have been fluttering around
6000-6500' around the Tahoe Basin with 6500-7000' farther south in
Mono County. Warmer road surface temperatures have kept snow from
sticking thus far through the Tahoe Basin but road sensors are
falling to near the freezing mark so that could change in the next
few hours. CalTrans webcams showing snow accumulating on roadways
through portions of Mono county.

The main plume of moisture remains focused through southern Mono
into Inyo counties and should continue to see snowfall through the
night as the plume moves through. The main travel impacts across
the Tahoe Basin aren't expected until later tonight when the
start of the secondary wave of moisture moves through. This is
when the Winter Weather Advisory goes into effect and expecting
peak snowfall rates to occur mainly Wednesday morning with
additional bands of snow showers moving through the basin through
the afternoon. Did decrease expected snowfall totals across the
Tahoe Basin and in particular the Carson Range to enhance a
shadowing effect from southerly flow across the Sierra. Roughly
looking at about 1-1.5 feet along the western side of the Tahoe
Basin above mainly 7500 feet with 5-10" through the Carson Range.
Rain and snow is expected at lake level with a few inches of
accumulation possible mainly off paved surfaces.

Snow totals through Mono county remain largely unchanged and
expecting 2-3' along the mountains tops with about 1-1.5' through
June Lake and Mammoth Lakes with a couple of inches possible for
areas just east of Highway 395.

Across western Nevada, Wednesday will provide bouts of rain
showers (Isolated thunder possible) mixed with periods of gusty
winds. Wind gusts around 45 mph are possible tomorrow afternoon
with up to 50+ mph through wind prone locations including the
North Valleys and also through Washoe Valley. As such issued a
Wind Advisory for tomorrow afternoon and early evening.

Sierra snow will become more broken and showery in nature
Wednesday night into Thursday. Snow levels will also be falling to
western Nevada valley floors as a cold front sweeps through by
Thursday night into Friday morning. This may trigger some snow
showers Friday morning but the best chances for an inch or two of
snow accumulation is focusing more so across eastern Pershing,
Churchill counties and into Mineral county.

Northwest flow settles in behind the cold front Friday afternoon
and evening with an air mass cold enough to support some lake
enhanced showers off of mainly of Pyramid Lake heading into
Friday evening. Fuentes

.LONG TERM...Saturday onward...

The main change in the extended was trending precip chances a bit
higher for most of the weekend from US-50 southward. The overall
unsettled weather pattern appears to continue through the early
part of next week, then we may finally have a few days of mild and
dry conditions toward the middle of March.

For this weekend, an area of low pressure is likely to move
southward and remain off the CA coast. Despite this offshore
track, several guidance sources continue to indicate a deformation
zone setting up over the Sierra and into parts of western NV,
favoring increased chances for showers in areas from US-50
southward. While the air mass is likely to be cool enough for
mostly snow within this deformation zone, the potential for
accumulations is slim for lower elevations due to mild pavement
temps during the day and overall light snowfall rates. Higher
elevations of Mineral, Lyon and Mono counties could receive a few
inches of snow from Saturday evening through Sunday night, but
travel impacts don't look to be very significant. Otherwise for
this weekend, a few brief snow showers are possible with mostly
cloudy skies and daytime highs mainly in the 40s for lower
elevations and 30s near the Sierra, about 10-15 degrees below
average.

For next week, precip chances decrease Monday as the deformation
zone south of US-50 weakens with the departure of the upper low
tracking across the US-Mexico border. Then on Tuesday, another fast
moving trough tracking across the Pacific Northwest and northern
CA-NV may bring one more short period of light snow and rain
showers, most likely during the afternoon and evening hours. There
is a possibility of some patchy slick road conditions late Tuesday
night/early Wednesday, but significant travel impacts are not
expected.

From the middle to later parts of next week, a ridge of high
pressure is projected to return to the western US, which would favor
at least a couple days of drier conditions with temperatures
returning to near seasonal averages. MJD

&&

.AVIATION...

The current band of snow over the Sierra will decrease through the
rest of the afternoon, bringing some improvement to the KTRK/KTVL
terminals this evening through late tonight, before conditions
worsen again on Wednesday with IFR conditions returning at times.
Farther south at KMMH, IFR conditions are more likely to persist
through much of Wednesday, except for a short period this evening
when conditions may improve to MVFR with decreasing snowfall rates.
For western NV, periods of -RA will diminish later this afternoon
with conditions generally VFR or occasionally MVFR through tonight
and Wednesday, although mountain obscurations are likely to
continue.

Winds will begin to increase tonight with periods of stronger
wind gusts likely on Wednesday, possibly peaking at 40-45 KT at
KRNO and 30-40 KT at the other main terminals. Sierra ridge wind
gusts of 60-80 KT are expected tonight through Wednesday,
contributing to areas of turbulence and periods of LLWS.

Additional periods of snow will continue for the Sierra
terminals, with mainly light rain and snow showers for western NV
from Wednesday night through Friday. Winds will decrease for all
elevations Thursday-Friday, reducing the potential for LLWS. MJD

&&

.REV Watches/Warnings/Advisories...
NV...Winter Weather Advisory from 10 PM this evening to noon PST
     Thursday NVZ002.

     Wind Advisory from noon to 7 PM PST Wednesday NVZ003.

CA...Winter Weather Advisory until noon PST Thursday CAZ073.

     Winter Weather Advisory from 10 PM this evening to noon PST
     Thursday CAZ072.

&&

For more information from the National Weather Service visit...
http://weather.gov/reno

Nearby

Wind Advisories in Nevada, 2019Every wind advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.